Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Wilmington, OH

May 31, 2018Fayette County, Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2018, 4:04 PM EDT for Fayette County, Wayne County, Indiana. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 4:04 PM EDT (20:04 UTC)
Expired
May 31, 2018, 4:45 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:22 PM EDTTSTM WND DMG1 Wnw Richmond, INA TREE WAS UPROOTED AT RICHMOND AVE AND SEDGWICK AVE, IN RICHMOND.
May 31, 4:23 PM EDTTSTM WND DMGRichmond, INTREE LIMBS DOWN, INCLUDING A LARGE 8 TO 10 INCH DIAMETER LIMB AT NW 3RD STREET AND RICHMOND AVENUE.
May 31, 4:35 PM EDTTSTM WND GST 51Krid Richmond Apt, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:30 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS51 KILN 312004
SVRILN
INC041-177-312045-
/O.NEW.KILN.SV.W.0067.180531T2004Z-180531T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
404 PM EDT THU MAY 31 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Wayne County in east central Indiana...
  Northwestern Fayette County in east central Indiana...

* Until 445 PM EDT.

* At 404 PM EDT, a severe thunderstorm was located over Dublin,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
  Dublin, Franklin, Abington, Greens Fork, East Germantown, Spring
  Grove, Bethel, Economy, Boston, Mount Auburn, Whitewater, Richmond
  Municipal Airport, Middleboro, Jacksonburg and Interstate 70 at
  Exit 145.

This includes I-70 in Indiana between mile markers 134 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3979 8522 3987 8522 3987 8520 4000 8520
      4000 8482 3973 8482 3972 8491 3973 8503
      3972 8504 3970 8530 3979 8530
TIME...MOT...LOC 2004Z 267DEG 44KT 3982 8525 

HAIL...<.75IN
WIND...60MPH
 
$$

JDR
2 follow-up statements
625 
WWUS51 KILN 312030
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
430 PM EDT THU MAY 31 2018

INC041-312039-
/O.CAN.KILN.SV.W.0067.000000T0000Z-180531T2045Z/
Fayette IN-
430 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Indiana.

LAT...LON 4000 8482 3973 8482 3972 8491 4000 8499
TIME...MOT...LOC 2029Z 267DEG 44KT 3984 8484 

$$

INC177-312045-
/O.CON.KILN.SV.W.0067.000000T0000Z-180531T2045Z/
Wayne IN-
430 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN WAYNE COUNTY...

At 429 PM EDT, a severe thunderstorm was located over Richmond,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Richmond, Fountain City, Spring Grove, Bethel, Boston, Whitewater,
Richmond Municipal Airport and Middleboro.

This includes I-70 in Indiana between mile markers 148 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 8482 3973 8482 3972 8491 4000 8499
TIME...MOT...LOC 2029Z 267DEG 44KT 3984 8484 

HAIL...<.75IN
WIND...60MPH
 
$$

JDR
943 
WWUS51 KILN 312040
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
440 PM EDT THU MAY 31 2018

INC177-312050-
/O.EXP.KILN.SV.W.0067.000000T0000Z-180531T2045Z/
Wayne IN-
440 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAYNE COUNTY WILL
EXPIRE AT 445 PM EDT...
        
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Indiana.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4000 8482 3973 8482 3972 8491 4000 8499
TIME...MOT...LOC 2040Z 267DEG 44KT 3985 8470 

$$

JDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:01 PM EDT, 3 minutes earlier.

Area forecast discussion, May 31, 4:01 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
401 PM EDT Thu May 31 2018

.SYNOPSIS...
A series of upper level disturbances will move through the Ohio
Valley through Friday, resulting in a continued chance of
thunderstorms. Weak high pressure will provide for dry
conditions on Saturday before another disturbance brings more
storms on Sunday and Monday. High pressure will then build in
for the remainder of next week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
A convective bowing segment pushing into the region from the
southwest, along with a line of storms developing over Indiana
moving east into Ohio will keep the CWA under a threat of storms
this evening. Strong initial burst of wind with the bowing
segment will then see showers with scattered thunder behind it
for a few hours. This feature is being driven by the cold pool
and entering into a receptive airmass - at least for the next
few hours. By evening, the feature will outrun the cold pool
driving it and lose much of its punch as it crosses into eastern
sections of the CWA and areas near to the I-70 corridor.

Models are not resolving the situation well at all over the
region today and this evening, so current conditions were pushed
forward in time and blended towards earlier forecasts.
Temperatures will be modified strongly by rain-cooled air this
late day.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/...
While there will be numerous upper level vorticity maxima over
the region, the axis of the trough will nose into western CWA by
daybreak Friday, be along the I-71 corridor by 18Z, then be east
and out of the area by evening. Surface front will lag behind
this and a few lingering showers or thunderstorms may persist
over the CWA Friday evening and show a decrease in coverage and
intensity overnight, exiting to the southeast by daybreak.
Surface front will be over the Ohio River towards midnight with
rapidly improving conditions overnight.

Tonight's low temperatures will drop to 67-69 degrees across the
board, and tomorrow's highs will be muted to be within a few
degrees of 80. Cooler air will result behind the surface frontal
passage by Saturday morning, ranging from the upper 50s to
around 60 in the I-70 corridor, to the middle 60s over Kentucky
and immediate Ohio River Valley.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure at the surface and aloft will move into the region on
Saturday. Some models try to develop a few instability showers near
our eastern border, but have decided to keep a dry forecast for now.
Highs will range from the upper 70s to the lower 80s.

It now appears that s/wv energy will dig southeast in the northwest
flow aloft, and affect the region late Saturday night into Sunday.
This will be associated with a cold front, which will bring a chance
of showers and thunderstorms. After lows in the upper 50s to the mid
60s, highs again will generally be in the upper 70s to the lower 80s.

The GFS is more of an outlier as we head into the first part of next
week, digging an upper level low faster and farther south into the
Great Lakes and Ohio Valley. Have leaned more toward the ECMWF/CMC
which keep the low farther north and a little slower in its digging.
In any case, a weak front should drop south through the region on
Tuesday, with a low chance of showers and thunderstorms. High
temperatures will cool some into the 75 to 80 degree range Monday
into Tuesday.

For the remainder of the extended, Wednesday and Thursday, under a
northwest flow aloft and generalized surface high pressure, dry
weather is expected. Highs 75 to 80 on Wednesday will warm slightly
by Thursday into the lower 80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions will prevail as some lower MVFR stratus breaks
apart from earlier this morning. Upstream storms will nose into
southern CWA and continue this evening. Cores of storms will
produce LIFR vsbys but the bulk of activity today will be
scattered over the TAF sites, with a better chance of occurrence
in CVG/LUK. Model guidance is not depicting today and
subsequently the overnight hours well at all, so the forecast is
low confidence in when and where these storms will occur.

Expect VFR conditions outside of thunderstorm activity in the
next 24-30 hours with a generally ssw flow 10-12kt. Amendments
will be forthcoming when and where storms have a higher
probability of occurrence later today. Used VCSH/TS as the
catch-all for todays forecast until then.

OUTLOOK...Thunderstorms are possible into Friday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, May 31, 11:07 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1107 AM EDT Thu May 31 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1107 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will be possible this afternoon into
tonight. A few of the storms may be strong to severe, especially
this evening and into the overnight hours for areas near and south
of the Ohio River. The primary severe weather threat will be damaging
winds. However, isolated large hail can not be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 31, 3:50 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     KCVG CINC N KY APT      39.05N 84.66W
05/31/2018  M47 MPH          BOONE              KY   ASOS

&&
Local storm report, May 31, 3:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     CROSS PLAINS            38.94N 85.20W
05/31/2018                   RIPLEY             IN   EMERGENCY MNGR

            TREES DOWNED.

&&

MBP
Local storm report, May 31, 3:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     LAWRENCEBURG            39.09N 84.86W
05/31/2018                   DEARBORN           IN   911 CALL CENTER

            TREES DOWN, INCLUDING ALONG ROUTE 48.

&&

BPP
Local storm report, May 31, 3:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
05/31/2018  M62 MPH          HAMILTON           OH   ASOS

&&
Local storm report, May 31, 4:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     HEBRON                  39.07N 84.70W
05/31/2018                   BOONE              KY   PUBLIC

            TREES DOWNED.

&&

MBP
Local storm report, May 31, 4:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     KYMESO ALEXANDRIA 5NW   39.02N 84.47W
05/31/2018  M51 MPH          CAMPBELL           KY   MESONET

&&

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:42 PM EDTSevere Thunderstorm WarningILNDearborn, Franklin, Ohio, Ripley, Switzerland33 min
May 31, 3:13 PM EDTSevere Thunderstorm WarningILNDearborn, Franklin, Ohio, Ripley, Switzerland47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.